Dimension of marginals of kronecker product models

Guido Montúfar, Jason Morton

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


A Kronecker product model is an exponential family whose sufficient statistics matrix factorizes as a Kronecker product of two matrices, one assigned to a visible set of variables and the other to a hidden set of variables. We estimate the dimension of the set of visible marginal probability distributions by the maximum rank of the Jacobian in the limit of large parameters. The limit is described by the tropical morphism: a piecewise linear map with pieces corresponding to slicings of the visible matrix by the normal fan of the hidden matrix. We obtain combinatorial conditions under which the model has the expected dimension, equal to the minimum of the number of natural parameters and the dimension of the ambient probability simplex. Furthermore, we prove that the binary restricted Boltzmann machine always has the expected dimension.

Original languageEnglish (US)
Pages (from-to)126-151
Number of pages26
JournalSIAM Journal on Applied Algebra and Geometry
Issue number1
StatePublished - 2017

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Geometry and Topology
  • Applied Mathematics


Dive into the research topics of 'Dimension of marginals of kronecker product models'. Together they form a unique fingerprint.

Cite this